Status:
Resolved
Health alert:
140005
Date Issued:
07 May 2014
Issued by:
Dr Michael Ackland, Deputy Chief Health Officer, Victoria
Issued to:
Health professionals

Key messages

  • Three males were hospitalised in November 2013 with serious adverse reactions suspected to be associated with use of a product known as ‘Marley’ purchased in the Pakenham area of Melbourne. The precise chemical compound responsible for these events remains unknown.
  • Synthetic cannabis is designed to copy the effects of cannabis but can include psychedelic drugs and other undisclosed chemicals not approved for human consumption and known to be harmful to human health
  • These products are available online and in limited retail outlets including sex shops.
  • Be alert for patients presenting with agitation, confusion, seizures, vomiting, loss of consciousness, hyper/hypotension, myocardial ischaemia or myocardial dysfunction and check for use of synthetic cannabis or other synthetic drugs. Advise all patients to discontinue use and dispose of synthetic drug products.

What is the issue?

Synthetic cannabis is not approved as safe for human consumption and can induce unpredictable adverse effects such as seizures, agitation, increased heart rate and psychosis.

Often the chemical compounds contained within synthetic cannabinoids or other synthetic drug products are not specified, and remain unknown. Therefore it is difficult to identify causative agents for adverse effects and instigate appropriate treatments.

Similar products to ‘Marley’ include K2, Kronic, Ash Inferno, Black Widow and Slappa. . The Victorian Government is currently introducing legislation expanding the definition of illicit drugs to include synthetic drugs.

Who is at risk?

Any individual using illicit drugs or synthetic drug products, including synthetic cannabis, is at serious risk of harm. These drugs are untested and unregulated and may therefore include a range of undisclosed chemicals that cause serious health and safety issues.

Symptoms

Be alert for potential synthetic drug use in any patients presenting with agitation, confusion, seizures, vomiting, loss of consciousness, hyper/hypotension, myocardial ischaemia or myocardial dysfunction.

Prevention and treatment

Any patient reporting or suspected of using synthetic cannabis should be advised of the risk to their health. There is no antidote to the effects of synthetic cannabis or their contaminants. Treatment is generally supportive. Discuss with Poisons Information for further advice.